Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 19, NWS Topeka, KS

September 7, 2018Anderson County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 7, 2018, 8:53 PM CDT for Anderson County, Kansas. It took effect at Sep 8, 2018, 1:00 AM CDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 8:53 PM CDT (01:53 UTC)
In effect from
Sep 8, 2018, 1:00 AM CDT
Expired
Sep 8, 2018, 7:00 PM CDT
In force
18 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pottawatomie Creek near Garnett (GRTK1).

Action stage
21 ft
Minor stage
26 ft
Moderate stage
32 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06914000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

609 
WGUS43 KTOP 080153
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
853 PM CDT Fri Sep 7 2018

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Pottawatomie Creek near Garnett affecting Anderson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC003-080952-
/O.NEW.KTOP.FL.W.0019.180908T0600Z-180909T0000Z/
/GRTK1.1.ER.180908T0600Z.180908T1200Z.180908T1800Z.NO/
853 PM CDT Fri Sep 7 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Pottawatomie Creek near Garnett.
* from late tonight to Saturday evening.
* At 8:45 PM Friday the stage was 25.3 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...The creek will rise above flood stage early Saturday 
  morning and continue to rise to near 26.3 feet Saturday morning. 
  The creek will fall below flood stage by late Saturday afternoon.
* Impact...At 26.0 feet...Flood waters overflow the north bank and 
  flood cultivated fields north of the creek. 

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525

$$
5 follow-up statements
969 
WGUS83 KTOP 080252
FLSTOP
Flood Statement 
National Weather Service Topeka KS
952 PM CDT Fri Sep 7 2018

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County
  Pottawatomie Creek near Garnett affecting Anderson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-081052-
/O.CON.KTOP.FL.W.0008.000000T0000Z-180909T1727Z/
/BLRK1.1.ER.180903T0448Z.180906T0500Z.180909T0527Z.NO/
952 PM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Sunday afternoon.
* At 9:15 PM Friday the stage was 31.8 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC003-081052-
/O.CON.KTOP.FL.W.0019.180908T0600Z-180909T0000Z/
/GRTK1.1.ER.180908T0600Z.180908T1200Z.180908T1800Z.NO/
952 PM CDT Fri Sep 7 2018

The Flood Warning continues for
  The Pottawatomie Creek near Garnett.
* from late tonight to Saturday evening.
* At 9:31 PM Friday the stage was 25.6 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...The creek will rise above flood stage early Saturday
  morning and continue to rise to near 26.3 feet Saturday morning. 
  The creek will fall below flood stage by late Saturday afternoon.
* Impact...At 26.0 feet...Flood waters overflow the north bank and 
  flood cultivated fields north of the creek. 

&&



LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525


$$
873 
WGUS83 KTOP 080931
FLSTOP
Flood Statement 
National Weather Service Topeka KS
431 AM CDT Sat Sep 8 2018

...The Flood Warning continues for the following streams in Kansas...

  Pottawatomie Creek near Garnett affecting Anderson County

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-081729-
/O.CON.KTOP.FL.W.0008.000000T0000Z-180909T1727Z/
/BLRK1.1.ER.180903T0448Z.180906T0500Z.180909T0527Z.NO/
431 AM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Sunday afternoon.
* At  4:15 AM Saturday the stage was 30.5 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC003-081729-
/O.EXT.KTOP.FL.W.0019.000000T0000Z-180909T0730Z/
/GRTK1.1.ER.180908T0327Z.180908T1200Z.180909T0130Z.NO/
431 AM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Pottawatomie Creek near Garnett.
* until late tonight.
* At  4:00 AM Saturday the stage was 26.9 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 27.0 feet by this
  morning. The river will fall below flood stage this evening.
* Impact...At 26.0 feet...Flood waters overflow the north bank and 
  flood cultivated fields north of the creek. 

&&



LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525


$$
439 
WGUS83 KTOP 081340
FLSTOP
Flood Statement 
National Weather Service Topeka KS
840 AM CDT Sat Sep 8 2018

...The Flood Warning continues for the following streams in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County
  Pottawatomie Creek near Garnett affecting Anderson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-082139-
/O.EXT.KTOP.FL.W.0008.000000T0000Z-180909T1930Z/
/BLRK1.1.ER.180903T0448Z.180906T0500Z.180909T0730Z.NO/
840 AM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Sunday afternoon.
* At  8:15 AM Saturday the stage was 29.9 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC003-082139-
/O.EXT.KTOP.FL.W.0019.000000T0000Z-180909T0720Z/
/GRTK1.1.ER.180908T0327Z.180908T1016Z.180909T0120Z.NO/
840 AM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Pottawatomie Creek near Garnett.
* until late tonight.
* At  8:15 AM Saturday the stage was 26.8 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 26.0 feet...Flood waters overflow the north bank and 
  flood cultivated fields north of the creek. 

&&



LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525


$$
738 
WGUS83 KTOP 081810
FLSTOP
Flood Statement 
National Weather Service Topeka KS
110 PM CDT Sat Sep 8 2018

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County
  Pottawatomie Creek near Garnett affecting Anderson County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-090210-
/O.CON.KTOP.FL.W.0008.000000T0000Z-180909T1930Z/
/BLRK1.1.ER.180903T0448Z.180906T0500Z.180909T0730Z.NO/
110 PM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Sunday afternoon.
* At 12:15 PM Saturday the stage was 29.2 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC003-090210-
/O.CON.KTOP.FL.W.0019.000000T0000Z-180909T0720Z/
/GRTK1.1.ER.180908T0327Z.180908T1016Z.180909T0120Z.NO/
110 PM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Pottawatomie Creek near Garnett.
* until late tonight.
* At  1:01 PM Saturday the stage was 26.4 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 26.0 feet...Flood waters overflow the north bank and 
  flood cultivated fields north of the creek. 

&&



LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525


$$
570 
WGUS83 KTOP 082351
FLSTOP
Flood Statement 
National Weather Service Topeka KS
651 PM CDT Sat Sep 8 2018

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Pottawatomie Creek near Garnett affecting Anderson County

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-090750-
/O.CON.KTOP.FL.W.0008.000000T0000Z-180909T1930Z/
/BLRK1.1.ER.180903T0448Z.180906T0500Z.180909T0730Z.NO/
651 PM CDT Sat Sep 8 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* until Sunday afternoon.
* At  5:30 PM Saturday the stage was 28.3 feet.
* Flood stage is 26.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC003-090021-
/O.CAN.KTOP.FL.W.0019.000000T0000Z-180909T0720Z/
/GRTK1.1.ER.180908T0327Z.180908T1016Z.180908T2231Z.NO/
651 PM CDT Sat Sep 8 2018

The Flood Warning is cancelled for
  The Pottawatomie Creek near Garnett.
* At  6:45 PM Saturday the stage was 25.8 feet.
* Flood stage is 26.0 feet.
* Fell below flood stage at  5:31 PM Saturday.
* Forecast...The river will continue to fall to 22.2 feet by Sunday 
  morning.
* Impact...At 26.0 feet...Flood waters overflow the north bank and 
  flood cultivated fields north of the creek. 

&&



LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 7, 6:41 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 7, 6:41 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
641 PM CDT Fri Sep 7 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 246 PM CDT Fri Sep 7 2018

Mid level open wave is currently centered from the panhandle region
through the Midwest and Great Lakes region. Meanwhile, remnants of
tropical storm Gordon continue to wreak havoc with regards to heavy
rainfall occurring over far east central Kansas where an h85 front
resides. Portions of Coffey, Anderson, and Franklin counties have
observed anywhere from 2 to 4 inches or more since this morning,
resulting in flash flooding on creeks and roadways earlier today. As
an area of sfc high pressure begins to build southward during the
afternoon, short term CAMS show the heavier rain axis pivoting
southward and therefore streamlining the heaviest precip into
southeast Kansas. However, could still see some light to moderate
rain persist until early evening over Coffey, Anderson, and portions
of Franklin counties.

Upper trough sags southeast into the plains tonight, enhancing the
lift and abundant rainfall to our east in Missouri. Could still see
some wraparound showers on the backside of the wave through late
tonight, but overall rainfall amounts are generally low and do not
expect flooding to be a major concern. Instead, the main story may
be for low clouds and overcast skies with areas of patchy drizzle
once again. As the upper trough lifts northeast tomorrow, rain
chances gradually come to an end by the afternoon. Have trended
faster with ending precip by 00Z Sunday as mid level subsidence
builds on the backside of the departing wave. Also made adjustments
to highs on Sunday with the cloud cover lingering further into the
afternoon and evening, resulting in highs from the middle to upper
60s.

.LONG TERM...(Saturday night through Friday)
Issued at 246 PM CDT Fri Sep 7 2018

Weather improves greatly from Sunday onward as expansive upper ridge
spreads east into the central plains, ending all precip chances for
the remainder of the forecast period. A cooler, modified airmass
keeps highs near normal in the lower 80s with overnight lows ranging
from the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 638 PM CDT Fri Sep 7 2018

Stratus ceilings will lower to IFR through most of the night into
Saturday afternoon. At KTOP and KFOE there may be a period of
LIFR/VLIFR ceilings after 6Z SAT through 15Z SAT. We may see MVFR
ceilings by late Saturday afternoon. There may be an occasional
showers across the terminals through early Saturday afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...Gargan
Hazardous weather outlook, Sep 7, 2:51 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
251 PM CDT Fri Sep 7 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-082000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
251 PM CDT Fri Sep 7 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Minor flooding continues for portions of the Big Blue River
through Sunday.

Scattered rain showers and isolated thunderstorms are expected
today and tonight. Rainfall has been heavy at times...leading to
localized flooding. An Areal Flood Warning remains in effect for
portions of Anderson, Coffey, and Franklin counties through early
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 7, 5:17 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       1 S GREELEY             38.35N 95.13W
09/07/2018  M5.45 INCH       ANDERSON           KS   TRAINED SPOTTER

            RAINFALL FROM 6 AM TO 4:30 PM.

&&

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.